Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 36, NWS Flagstaff, AZ

August 3, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2016, 5:24 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 5:24 PM MST (00:24 UTC)
Expired
Aug 3, 2016, 7:30 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 178 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS55 KFGZ 040024
FFWFGZ
AZC005-040230-
/O.NEW.KFGZ.FF.W.0036.160804T0024Z-160804T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
524 PM MST WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 730 PM MST

* AT 523 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DESERT VIEW AT GRAND CANYON NATIONAL PARK. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...COMANCHE CREEK...
COLORADO RIVER...CARDENAS CREEK...CHUAR CREEK...LEE CANYON AND UNKAR
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3614 11178 3600 11177 3599 11189 3616 11195

$$
41
2 follow-up statements
857 
WGUS75 KFGZ 040046
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
546 PM MST WED AUG 3 2016

AZC005-040230-
/O.CON.KFGZ.FF.W.0036.000000T0000Z-160804T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
546 PM MST WED AUG 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
COCONINO COUNTY...

AT 544 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR IS ESTIMATING ONE INCH OF
RAIN HAS FALLEN IN LESS THAN 30 MINUTES. FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DESERT VIEW AT GRAND CANYON.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...COMANCHE
CREEK...CARDENAS CREEK...CHUAR CREEK...LEE CANYON AND UNKAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3614 11178 3600 11177 3599 11189 3616 11195

$$

41
016 
WGUS75 KFGZ 040226
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
726 PM MST WED AUG 3 2016

AZC005-040235-
/O.EXP.KFGZ.FF.W.0036.000000T0000Z-160804T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
726 PM MST WED AUG 3 2016

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 730 PM
MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. LIGHT RAINFALL TO CONTINUE IN THE DESERT VIEW AREA OF GRAND
CANYON NATIONAL PARK THROUGH 815 PM. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3614 11178 3600 11177 3599 11189 3616 11195

$$
41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:30 PM MST, 54 minutes earlier.

Area forecast discussion, Aug 3, 4:30 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
430 PM MST WED AUG 03 2016

.SYNOPSIS...Expect frequent and widespread storm activity through
Thursday. Deep moisture will mean that stronger storms will contain
torrential rainfall. A slow drying trend begins Friday, lasting
through the weekend and into next week.

&&

.DISCUSSION...By the end of this afternoon and early evening, most
areas will have convected at least once today. Very large westward
moving outflows and a a large, slow-moving upper low over the state
will keep much of our deep moisture pool intact through tomorrow.

In fact, the mid-levels begin to dry out a little bit on Thursday
and Friday, with some added shear. This may be a recipe for stronger
and more organized storms, capable of producing very high rainfall
totals. We extended the Flash Flood Watch as a result of this, now
extended through 6PM MST on Thursday.

Drier southwest flow becomes persistent by Friday and into the
weekend, perhaps even into the early part of next week. Eventually
the moisture will be scoured out, from west to east, over a period
of days. This will result in steadily decreasing pops and warming
temperatures from Friday through day seven.

&&

.AVIATION...For the 00Z package...SCT SHRA/TSRA will continue
through 02Z with ISOLD MVFR/IFR conditions. Storms will decrease
after 02Z with only ISOLD storms. Frequent storms are expected to
develop again after 16Z Thursday. Aviation discussion not updated
for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through 6PM
MST Thursday for all of Apache, Coconino, Northern Gila, Navajo and
Yavapai Counties.

&&

PUBLIC...Peterson
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 10:07 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1007 AM MST WED AUG 3 2016

AZZ004>018-037>040-040130-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1007 AM MST WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY TODAY. A FLASH FLOOD WATCH IS
NOW IN EFFECT FOR ALL OF APACHE, COCONINO, NORTHERN GILA, NAVAJO
AND YAVAPAI COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FREQUENT SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST THROUGH
FRIDAY. EXPECT A DRYING TREND OVER THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:26 PM MSTAreal Flood AdvisoryFGZCoconino49 min
Aug 3, 6:21 PM MSTAreal Flood AdvisoryFGZCoconino114 min
Aug 3, 10:35 PM MSTAreal Flood AdvisoryFGZApache115 min
Aug 4, 7:33 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 4, 11:37 AM MSTAreal Flood AdvisoryFGZYavapai113 min
Aug 4, 12:12 PM MSTAreal Flood WarningFGZApache, Navajo3 hr
Aug 4, 12:28 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 4, 4:03 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.